Corticosteroid-induced psychiatric disorders (CIPDs) were common in children, adolescents, and young adults (AYA) with acute lymphoblastic leukemia (ALL) or lymphoma undergoing treatment with corticosteroid-containing chemotherapy regimens, according to results of a retrospective study published in the Journal of Oncology Pharmacy Practice.

Although CIPDs have been previously reported in the setting of autoimmune disease, corresponding data for younger populations are limited. Furthermore, according to the study authors, “the clinical characteristics of CIPDs in patients with hematologic malignancy remain unknown.”

The aim of this study was to investigate the incidence and clinical characteristics of CIPDs in pediatric and AYA patients with ALL or lymphoma receiving corticosteroid-based chemotherapy. Interpretation of the study results was facilitated by the common use of multiphase treatment regimens in this setting, which includes corticosteroid- (prednisolone and dexamethasone) and noncorticosteroid-containing phases of similar durations. In addition, separate assessments of these factors were performed during the dexamethasone and prednisolone treatment phases.

Related Articles

For this study, CIPD was defined as “the existence of any psychiatric symptoms that developed after the initiation of chemotherapeutic regimens and that resolved completely after a reduction in the dose of corticosteroids.”

Assessment of CIPD was performed using the Clinical Global Impressions-Severity of Illness scale (CGI-S), with scores of 4 considered to be representative of a severe CIPD.

Of the 92 patients included in this study, the median age was 9.4 years (range, 0.3 to 25.1 years), and none of these patients had a history of psychiatric illness prior to initiation of induction therapy. Median daily dosages of prednisolone and dexamethasone were considered to be equivalent at 60 mg/m2 and 10 mg/m2, respectively.

All-grade CIPD was observed in 64.9% and 77.5% of patients during the prednisolone and dexamethasone treatment phases, respectively.  In comparison, rates of all-grade CIPD were 24.3% and 26.5% during the 2 phases not involving corticosteroids. Similarly, more patients experienced a severe CIPD during the dexamethasone phase (63.4%) compared with the prednisolone phase (44.6%).

The most common CIPD-related behavioral symptoms were defiance and psychomotor excitement, whereas dysphoria, irritability, and depression were the most common CIPD-related emotional symptoms.

Notably, the median time for manifestation of a CIPD was 2 days during both the prednisolone and dexamethasone phases, whereas the median time for recovery was 2 days and 6 days for the prednisolone and dexamethasone phases, respectively (P =.022).

With respect to this finding, the study authors noted that these symptoms “could be considered drug-related because of the time-dependent manner of corticosteroid administration in relation to development and recovery.”

On multivariate analyses, only age (adjusted odds ratio [OR], 0.79; 95% CI, 0.71–0.88; P <.001), indicating increased risk with younger age, and dexamethasone use (adjusted OR, 5.03; 95% CI, 1.80–14.03; P =.002) were identified as independent risk factors for CIPDs.

“Healthcare professionals should predict and prepare for psychiatric adverse events prior to chemotherapy in the clinical settings,” concluded the study authors, especially among younger patients being treated with a dexamethasone-containing regimen.

They also commented that “since little evidence of effective interventions has been reported, further studies are needed to establish standardized support care for the management of CIPDs.”

Reference

Staub YSuga YIkawa Y, et al. Detailed assessment and risk factor analysis of corticosteroid-induced psychiatric disorders in pediatric, adolescent, and young adult patients undergoing induction or consolidation therapy for hematologic malignancy. [published online October 21, 2019]. J Oncol Pharm Pract. doi: 10.1177/1078155219879992

This article originally appeared on Oncology Nurse Advisor